Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 62, NWS Buffalo, NY

June 8, 2022

NWS Buffalo, NY issued this small craft advisory at Jun 8, 2022, 3:48 PM EDT. It took effect at Jun 9, 2022, 12:00 AM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2022, 3:48 PM EDT (19:48 UTC)
In effect from
Jun 9, 2022, 12:00 AM EDT
Expired
Jun 10, 2022, 1:53 AM EDT
In force
26 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

760 
WHUS71 KBUF 081948
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
348 PM EDT Wed Jun 8 2022

LEZ040-090400-
/O.NEW.KBUF.SC.Y.0062.220609T0400Z-220609T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
348 PM EDT Wed Jun 8 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
EDT THURSDAY...

* WHAT...Northeast winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...From midnight tonight to 11 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
7 follow-up statements
820 
WHUS71 KBUF 090300
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1100 PM EDT Wed Jun 8 2022

LEZ040-091100-
/O.CON.KBUF.SC.Y.0062.220609T0400Z-220609T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
1100 PM EDT Wed Jun 8 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT
THURSDAY...

* WHAT...North winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
900 
WHUS71 KBUF 090556
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
156 AM EDT Thu Jun 9 2022

LEZ040-091400-
/O.CON.KBUF.SC.Y.0062.000000T0000Z-220609T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
156 AM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...North winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 11 AM EDT Thursday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
992 
WHUS71 KBUF 090742
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
342 AM EDT Thu Jun 9 2022

LEZ041-091600-
/O.EXB.KBUF.SC.Y.0062.000000T0000Z-220610T0300Z/
Lake Erie nearshore waters from Dunkirk to Buffalo-
342 AM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Dunkirk to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ040-091600-
/O.EXT.KBUF.SC.Y.0062.000000T0000Z-220610T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
342 AM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
208 
WHUS71 KBUF 091347
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
947 AM EDT Thu Jun 9 2022

LEZ040-041-092200-
/O.CON.KBUF.SC.Y.0062.000000T0000Z-220610T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
947 AM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
201 
WHUS71 KBUF 092050
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
450 PM EDT Thu Jun 9 2022

LEZ040-041-100300-
/O.CON.KBUF.SC.Y.0062.000000T0000Z-220610T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
450 PM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
019 
WHUS71 KBUF 100224
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1024 PM EDT Thu Jun 9 2022

LEZ040-041-100600-
/O.EXT.KBUF.SC.Y.0062.000000T0000Z-220610T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1024 PM EDT Thu Jun 9 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...West to northwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
506 
WHUS71 KBUF 100553
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
153 AM EDT Fri Jun 10 2022

LEZ040-041-100700-
/O.CAN.KBUF.SC.Y.0062.000000T0000Z-220610T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
153 AM EDT Fri Jun 10 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 8, 2:54 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 8, 2:54 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
254 PM EDT Wed Jun 8 2022

.SYNOPSIS...
Low pressure will pass by to our south, resulting in another
soaking rain tonight which will linger into Thursday. While
much improved weather can be expected Friday, the weather over
the weekend will be unsettled with showers possible at times.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
For the rest of this afternoon, high pressure across the region
will slide eastward into New England. This will maintain dry
weather at least through sunset. High temperatures this
afternoon will fall just shy of 30 year normals...peaking in the
low to mid 70s.

...SOAKING RAINFALL TONIGHT INTO THURSDAY...

Conditions will then deteriorate tonight, as a robust shortwave
will move across the eastern Great Lakes. This feature will
energize a weak and somewhat disorganized area of surface low
pressure that is being forecast to track JUST to our south later
tonight and Thursday morning. This will place a tightening
baroclinic zone directly over our forecast area where moderately
strong frontogenetic lift will act upon a northward extending
moisture plume. The result will be widespread moderate to
occasionally heavy rain later tonight into Thursday. Rainfall
amounts from Lake Ontario south to the NY/PA state line are
expected to average between .75- 1.25 inches, with locally
higher amounts possible. The risk for flooding appears low, but
non-zero. Rainfall rates should generally be moderate, but some
models suggest higher amounts than that range which could cause
minor flooding issues in areas with poor drainage. Latest WPC
excessive rain outlook shows a marginal risk for flooding south
of Lake Ontario.

As the shortwave and its strengthening surface low exit our
region later Thursday morning and afternoon, subsidence and mid
level drying will allow the rain to taper off to showers. Have
aimed below most of the guidance packages for Thursday max
temps, settling on highs generally in the mid 60s.

The region will be in a cyclonic flow aloft Thursday night, with
850mb temperatures dropping to around +7c. A shortwave pivoting
around this trough will continue to produce a few showers east
of Lake Ontario Thursday evening before gradually ending
overnight. Otherwise the rest of the area will be mainly dry
Thursday night as high pressure builds into the Ohio Valley.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A cool moist cyclonic flow aloft will persist through this period
with the main upper low remaining somewhere over or rotating just
south of James Bay. In terms of sensible weather, mainly dry
conditions still expected Friday and Friday night, with the trend
continuing for less in the way of shower coverage for the start of
the weekend as the energy with the main upper impulse dives south of
our region.

On Friday, a shortwave will moves across southern Quebec/northern NY
while surface high pressure over the Ohio Valley tries to nudge in
across the area from the southwest. Other than a few scattered light
showers toward the Saint Lawrence Valley/far northern NY, expect a
mainly dry day, although with a bit of a breeze. Friday night,
shortwave pulls northeast into Quebec while surface high slides
eastward, remaining to the south of our area. This will keep dry
weather intact, although clouds will be on the increase later Friday
night as an upper level shortwave dives across the Ohio Valley.
Highs Friday will range from the mid and upper 60s across the higher
terrain to the lower 70s elsewhere. Lows Friday night will range
from the upper 40s across the higher terrain to the lower and mid
50s for the lower elevations.

On Saturday, shortwave will move east from the Ohio Valley to the
Mid Atlantic. This should keep the bulk of the more persistent
shower activity south of our area, however a few light showers
cannot be ruled out Saturday morning across our southern areas. With
surface high pressure departing east of the area and cool moist
cyclonic flow overhead, best chance for showers will be Saturday
afternoon, with again the best chances residing across southern
areas. Instability still looks weak with just an isolated chance of
thunder toward the NY/PA line with peak heating Saturday afternoon.
Upper shortwave pulls east of the Delmarva Saturday night, while the
next system in the pipeline moves into the upper Great Lakes. This
will place the lower Great Lakes in between systems which should
bring a brief period of mainly dry weather for Saturday night.
Temperatures will remain a bit below average on Saturday with highs
similar to Friday, topping out mainly in the upper 60s to lower 70s.
Lows Saturday night very similar to Friday night as well.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A rapidly moving shortwave trough will track from the Upper Great
Lakes to the Lower Great Lakes Sunday. Increasing moisture coupled
with a jet max is making it increasingly possible that showers will
be around western and north central NY Sunday into Sunday night.
Coverage and amounts are still unknown but model guidance is in
better agreement that Sunday might be a wet day. This will result in
cooler than normal temperatures. A deepening area of low pressure
will move off the east coast while an upper level low remains over
central Quebec Province into Monday. Shower chances decrease across
western NY but remain possible across central and north central NY
Monday through Monday night.

An upper level ridge will become amplified across the Mid-West and
Ohio Valley and slowly move eastward through Wednesday. Warm air
advection will result in increasing temperatures across the region
through Wednesday night. It looks mostly dry however a warm front
will be inching towards the region and shower chances are non-zero.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR flight conditions expected through 03Z this evening.
Afternoon cumulus cloud bases likely to remain around 4k ft.

Deteriorating conditions can then be expected after this, with
low pressure passing just south of the area. This will bring a
soaking rainfall and northerly component winds which tend to
result in upsloping and IFR flight conditions at most TAF
sites. IFR cigs and patchy fog expected late tonight into
Thursday morning.

Gradually improving conditions Thursday afternoon, with most
sites MVFR by 21Z or so.

Outlook...

Thursday Night through Friday...Mainly VFR.
Friday night through Sunday...Areas of MVFR with showers.
Monday...Mainly VFR. A chance of showers early.

&&

.MARINE...
Deepening low pressure will pass just to the south of the lakes
tonight into early Thursday. Winds will increase tonight while
shifting from the northeast late this evening to northwest
Thursday morning. Moderate NE-NW winds will result in choppy
conditions along the south shores of the lakes. At this time, it
appears conditions will fall just short of small craft criteria,
but it will be close depending on the track and strength of the
low.

Moderate west to southwest winds Thursday night, as the low
tracks from Maine to eastern Quebec. Winds diminish Friday and
with negligible winds and waves lasting into the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel/RSH
NEAR TERM...Apffel/RSH
SHORT TERM...JM
LONG TERM...HSK
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Jun 8, 2:46 PM EDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
246 PM EDT Wed Jun 8 2022

NYZ001>008-010-011-091900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
246 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-091900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
246 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

A soaking rainfall tonight will result in about an inch of rain, with
locally higher amounts possible. This may result in localized
flooding in areas with poor drainage and those typically vulnerable
to flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
246 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.